Alert archive / Indiana / Wind Advisories in 2023
Wind Advisory 6, NWS Northern Indiana
NWS Northern Indiana issued this wind advisory at Apr 4, 2023, 2:02 PM EDT for 24 counties in Indiana; 8 counties in Ohio. It took effect at Apr 5, 2023, 8:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2023, 2:02 PM EDT (18:02 UTC)
- In effect from
- Apr 5, 2023, 8:00 AM EDT
- Expired
- Apr 5, 2023, 5:39 PM EDT
- In force
- 10 hr
- Issued by
- NWS Northern Indiana
All 32 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Kosciusko County, IN, LaGrange County, IN, LaPorte County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Saint Joseph County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 36 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS73 KIWX 041802 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 202 PM EDT Tue Apr 4 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203- 204-216-OHZ001-002-004-005-015-016-024-025-050215- /O.NEW.KIWX.WI.Y.0006.230405T1200Z-230406T0000Z/ Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Michigan City, La Porte, Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake, Mentone, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 202 PM EDT Tue Apr 4 2023 /102 PM CDT Tue Apr 4 2023/ ...WIND ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ TO 8 PM EDT /7 PM CDT/ WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts of 45 to 50 mph expected. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...From 8 AM EDT /7 AM CDT/ to 8 PM EDT /7 PM CDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Non thunderstorm wind gusts will be strongest midday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
828 WWUS73 KIWX 050123 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 923 PM EDT Tue Apr 4 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203- 204-216-OHZ001-002-004-005-015-016-024-025-050930- /O.CON.KIWX.WI.Y.0006.230405T1200Z-230406T0000Z/ Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Michigan City, La Porte, Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake, Mentone, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 923 PM EDT Tue Apr 4 2023 /823 PM CDT Tue Apr 4 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM EDT /7 AM CDT/ TO 8 PM EDT /7 PM CDT/ WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts of 45 to 50 mph expected. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...From 8 AM EDT /7 AM CDT/ to 8 PM EDT /7 PM CDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Non thunderstorm wind gusts will be strongest midday into early afternoon Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
818 WWUS73 KIWX 050958 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 558 AM EDT Wed Apr 5 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203- 204-216-OHZ001-002-004-005-015-016-024-025-060000- /O.CON.KIWX.WI.Y.0006.230405T1200Z-230406T0000Z/ Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Michigan City, La Porte, Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake, Mentone, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 558 AM EDT Wed Apr 5 2023 /458 AM CDT Wed Apr 5 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts of 45 to 50 mph. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...Until 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
983 WWUS73 KIWX 052139 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 539 PM EDT Wed Apr 5 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203- 204-216-OHZ001-002-004-005-015-016-024-025-052245- /O.CAN.KIWX.WI.Y.0006.000000T0000Z-230406T0000Z/ Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Michigan City, La Porte, Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake, Mentone, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 539 PM EDT Wed Apr 5 2023 /439 PM CDT Wed Apr 5 2023/ ...WIND ADVISORY IS CANCELLED... Winds have dropped below wind advisory threshold, therefore it has been cancelled. A few gusts between 30 and 40 mph are still possible before 8pm, but those are expected to be fewer and further between. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this wind advisory went out at Apr 4, 1:49 PM EDT, 13 minutes earlier.
Area forecast discussion, Apr 4, 1:49 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
149 PM EDT Tue Apr 4 2023
.SYNOPSIS...
Issued at 145 PM EDT Tue Apr 4 2023
A few showers and isolated thunderstorms are possible this evening.
There is a slight risk that these storms could be severe. By far
the greatest threat for widespread severe weather is on
Wednesday. There is a risk for strong tornadoes, damaging wind
gusts and large hail with storms that develop on Wednesday morning
into the afternoon/evening. Keep abreast of the latest forecasts
over the next day and be sure to have multiple means to receive
warnings.
&&
.UPDATE...
Issued at 1136 AM EDT Tue Apr 4 2023
CAMs are performing horribly for the ongoing convection in northwest
IL and the convection over our forecast are. Dew points verify ok on
the RAP, which provides some confidence in mesoanalysis data. Our
local storms are forming along a slowly advancing warm front, while
the IL cluster is forming within a favorable jet environment;
something we lack until late tonight. Severe weather parameters
improve through today, but forcing will not arrive until the low
level jet tonight. So, outside of the supercell moving through IL,
the overall risk of an isolated severe storm today seems low.
Mesoscale convection discussion 454 indicates uncertainty in the
longevity of this storm. The MUCAPE gradient in RAP analysis would
favor this storm to perhaps ride southeast toward the greater
Lafayette area over the next several hours. Satellite already shows
this storm turning southeast and maintaining strength. This cluster
will be monitored closely.
The fine details of how Wednesday's severe weather pans out remain
to be seen. See previous point about the poor verification of the
current radar returns (garbage in, garbage out, as they say). The
latest guidance still shows a very robust severe weather
environment. Confidence is highest in severe thunderstorms occuring
on the cold front moving through in the afternoon and exiting the
area by sunset or so. Wednesday morning is uncertain, but it seems
plausible that isolated severe thunderstorms capable of all weather
hazards develop. These would likely develop on an outflow boundary,
or on the proximity of a strong low-level jet.
&&
.SHORT TERM...(Today and Tonight)
Issued at 400 AM EDT Tue Apr 4 2023
...PRIMARY FOCUS ON WEDNESDAY POTENTIAL FOR SIGNIFICANT/EF2+
TORNADO OUTBREAK...
Ramping/broad southwest low level jet across southern
Illinois/east central Missouri may still provide focus/convergence
early this morning for sufficient ascent across warm front for
convection to develop across central Illinois. Per KLSX VWP
currently 40-50 kts suggest CAMS underplaying intensity this
morning. Perturbation noted on northern periphery of mid level
dry slot to move into west central Illinois may aid in conditional
convective initiation. Any storms that do form will remain
isolated/scattered and primarily track south of US 30 through the
mid/late morning hours. Lack of MUCAPE north of front to preclude
any thing more than general thunderstorms.
Thereafter, much of day should remain quiet as mid level heights
buckle northward in response to deep 5H cyclone/trough shifting
east through High Plains. Large scale subsidence/3 kft level
inversion/shallow moisture should suppress convection until later
this evening when intense low level jet strengthens to 60-70 knots
across central/northeast Illinois as 1000-1500 J/kg MLCAPE
develops northern Illinois into western CWA along/south of
northward retreating warm front. Concern with respect to large
hail potential western CWA with steep/near 9 C/km mid level lapse
rates with 300- 600 J/kg Hail CAPE. Scattered convection likely
develops farther east overnight as low level jet gradually veers,
then lifts into Michigan by daybreak.
All hazards on the table for Wednesday with extreme kinematics
east through south of mid level cyclone lifting northeast through
northwest Minnesota.
No concern that remnant early morning convection/debris will
pervert prefrontal destabilization given mid 60s dewpoints and
rich 10- 12 g/kg mixing ratios surface-5kft. Furthermore, CWA on
eastern periphery of 130 knot mid level jet that presses into west
central Upper Great Lakes. Strong upper level divergence within
right rear quadrant 3H jetlet on order of 150-160 knots to further
assure intense updraft depth/sustenance. Deep layer shear
environment is extreme on order of 60 knots with pockets of 70
knots. CAMS also point to plethora of mesobeta vorticies with
0-3km helicity 300-400 m2/s2 that will focus strong mesocyclone
development within discrete/semi discrete convection in prefrontal
zone. Long/curved 0-3km hodographs with CAMS STP parameter on
order of 2-4 suggests strong EF2+ potential. Serial RIJ line
breaks within QLCS mode tied to frontal zone also expected with
large path damaging wind/embedded extreme damaging winds GTE 65
knots, especially southeast CWA should well-balanced cold pool
congeal.
&&
.LONG TERM...(Wednesday through Monday)
Issued at 400 AM EDT Tue Apr 4 2023
Large sprawled post frontal surface ridge from Dakotas through
Missouri Valley will spread eastward through the Great Lakes and to
southern New England/Mid Atlantic by Sunday. This will assure dry
weather with a gradual warming trend, following Thursday's cool down
into the upper 40s/lower 50s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 554 AM EDT Tue Apr 4 2023
A strong front was south of the terminals. Winds north of the
front over northern Indiana were generally east at 10 kts.
Continued to back off the arrival of the lower MVFR clouds given
a delay in saturation of this layer. Better chances for rain and
thunder will arrive early tonight as the front surges north as a
warm front.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 8 AM EDT Wednesday for LMZ043-046.
Gale Warning from 8 AM to 8 PM EDT Wednesday for LMZ043-046.
&&
UPDATE...Brown
SYNOPSIS...Andersen
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Apr 4, 6:14 AM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 614 AM EDT Tue Apr 4 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-051030- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 614 AM EDT Tue Apr 4 2023 /514 AM CDT Tue Apr 4 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a chance of thunderstorms tonight. Some storms could be severe, primarily west of US 31. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. ...Severe weather outbreak possible Wednesday... There is a significant threat for severe storms midday Wednesday through the evening hours. Tornadoes, possibly EF2 or greater, large hail, possibly 2 inches diameter or greater and wind gusts of 60 to 70 mph are also possible. Strong non thunderstorm wind gusts are also expected Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed Wednesday. LMZ043-046-051030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 614 AM EDT Tue Apr 4 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM EDT WEDNESDAY... ...GALE WARNING IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. There is a chance of thunderstorms tonight. Some strong to severe storms are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. ...Severe weather outbreak possible Wednesday... There is a significant threat for severe storms midday Wednesday through the evening hours. Waterspouts, large hail, possibly 2 inches diameter or greater and wind gusts of 60 to 70 mph are also possible.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 4:34 AM EDT | Gale Warning | IWX | 39 hr | |
| Apr 4, 3:06 PM EDT | Special Marine Warning | IWX | 84 min |
Nearby
Wind Advisories in Indiana, 2023Wind Advisories in Ohio, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.